Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 23, 2012, 11:41 PM CDT for Swift County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2012, 11:41 PM CDT (04:41 UTC)
- Expired
- Jul 24, 2012, 12:30 AM CDT
- In force
- 49 min
- Issued by
- NWS Twin Cities, MN
County Swift County, MN
The radar
The Minneapolis radar (KMPX), 168 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
694 WWUS83 KMPX 240441 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1141 PM CDT MON JUL 23 2012 MNZ055-056-240530- CHIPPEWA-SWIFT- 1141 PM CDT MON JUL 23 2012 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA AND SWIFT COUNTIES THROUGH 1230 AM CDT... AT 1140 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF APPLETON. THIS STORM WAS MOVING EAST AT 30 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4538 9528 4513 9531 4521 9609 4539 9607 TIME...MOT...LOC 0441Z 274DEG 27KT 4529 9595 $$ SPD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 5:40 PM CDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 23, 5:40 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 540 PM CDT MON JUL 23 2012 .UPDATED FOR 00Z AVIATION DISCUSSION BELOW... .DISCUSSION... THE UPPER LEVEL RIDGE ANCHORED OVER THE CENTRAL PLAINS WHICH HAS BEEN RESPONSIBLE FOR KEEPING THE PRECIP CONFINED ACROSS SOUTHERN CANADA WILL CONTINUALLY BE TRIMMED OFF ALONG ITS NORTHERN EDGE BY A SERIES OF SHORTWAVES. THESE WAVES WILL INDUCE LOW LEVEL WARM AND MOIST SOUTHERLY FLOW. THIS THETA_E ADVECTION WILL PROVIDE ADDED SUPPORT FOR A FOCUSED AREA OF OVERNIGHT CONVECTION FROM EXTENDING FROM CENTRAL MINNESOTA THROUGH WESTERN WISCONSIN. LOOKING AHEAD...A POWERFUL SHORTWAVE CURRENTLY LOCATED OVER THE IDAHO PANHANDLE WILL TRACK TOWARDS THE GREAT LAKES REGION AND DRIVE A COLD FRONT THROUGH THE UPPERMIDWEST...SETTING THE STAGE FOR SOME MUCH COOLER WEATHER. TODAY THROUGH TUESDAY...WEST TO EAST ORIENTED FRONT IS NOTED ON AFTERNOON SURFACE ANALYSIS FROM NEAR REDWOOD FALLS TO THE TWIN CITIES TO EAU CLAIRE...WHILE VISIBLE/RADAR IMAGERY ILLUSTRATE AN EXTENSIVE DECK OF HIGH CLOUDS AND ISOLD HIGH BASED SHOWERS SOUTH OF THE BOUNDARY. IT IS A STICKY AFTERNOON...ESPECIALLY SOUTH OF THE BOUNDARY WHERE DEWPOINTS ARE IN THE UPPER 60S TO MID 70S RANGE...AND T/TD SPREADS ARE AROUND OR UNDER 10 DEGREES WITH LITTLE TO NO BREEZE. HUMID CONDITIONS WILL REMAIN IN PLACE TONIGHT AS CLOUDS AND PRECIPITATION CHANCES INCREASE WITH THE ASSISTANCE OF THE LLJ AND ATTENDANT H85-H6 MOISTURE TRANSPORT. HAVE MAINTAINED THE HIGHEST POPS /LIKELY/ BETWEEN 05Z AND 12Z TUESDAY. EXPECT RESIDUAL SHOWER AND THUNDERSTORM ACTIVITY OVER EAST CENTRAL MN AND WEST CENTRAL WI ON TUESDAY MORNING. WHILE SHOWER ACTIVITY SHOULD WANE FOR TUESDAY AFTERNOON...A FAIR AMOUNT OF HIGH CLOUDS SHOULD KEEP TEMPS IN THE MID TO UPPER 80S. HOWEVER...SOUTH CENTRAL/WEST MN COULD SNEAK INTO THE LOWER 90S UNDER A BIT MORE SUNSHINE. - LS TUESDAY NIGHT THROUGH SUNDAY...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL DEVELOP NEAR THE I-94 CORRIDOR TUESDAY NIGHT AS A SURGE OF H925-H850 THETA_E ADVECTION LIFTS THROUGH THE UPPER MISSISSIPPI RIVER VALLEY WITH THE STRENGTHENING LOW LEVEL JET. A DPROG/DT OF SREF PRECIP SHOWS A NORTHWARD TREND..SO HAVE TRIED TO TRIM BACK POPS ACROSS THE SOUTH. A FEW ELEVATED SEVERE STORMS ARE POSSIBLE OVERNIGHT. THE CONDITIONAL THREAT FOR SEVERE WEATHER WILL LAST THROUGH WEDNESDAY AS WELL. NUMERICAL MODELS SEEM TO LATCH ONTO ANOTHER SHORTWAVE ORIGINATING FROM THE ROCKIES AND MOVING ACROSS THE REGION WEDNESDAY AFTERNOON. THIS COMBINED WITH RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET WILL CREATE FAVORABLE DYNAMICS FOR A FEW SEVERE THUNDERSTORMS BY LATE AFTERNOON. THE EXACT PLACEMENT FOR THE HIGHEST SEVERE THREAT WILL DEPEND HEAVILY ON THE CLOUD COVER AND LOCATION OF OUTFLOW BOUNDARIES FROM PRIOR CONVECTION. A COLD FRONT SHOULD THE PUSH THROUGH THE REGION FOR THURSDAY AS THE AFOREMENTIONED IDAHO PANHANDLE SHORTWAVE MOVES TOWARDS THE GREAT LAKES. TRAILING IN IS WAKE ARE H850 TEMPS AROUND 12C...AND SURFACE DEWPOINTS NEAR 60. THIS WILL RESULT IN MUCH MORE COMFORTABLE CONDITIONS OVER MN/WI...WITH HIGHS NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGE BY THE END OF THE WEEK. LOOKING AHEAD...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE HIGH PLAINS...WITH SOUTHERLY FLOW AND WAA RETURNING ACROSS THE WEST BY EARLY NEXT WEEK. A FEW SHORTWAVES WILL TRAVERSE THE CREST OF THE RIDGE...AND AS A RESULT HAVE A FEW 20/30 POPS LATER IN THE WEEKEND. - JRB && .AVIATION.../00Z TAF ISSUANCE/ SCATTERED SHOWERS/SPRINKLES AROUND EARLY EVENING SHOULD ORGANIZE FURTHER...LATER TONIGHT AS LOW LEVEL JET IMPINGES ON FRONT NEAR THE SOUTH DAKOTA/IOWA/MINNESOTA BORDER. SHOULD SEE ELEVATED THUNDER LIFT INTO THE AREA WITH PREVIOUS TIMING LOOKING FAIRLY GOOD. LITTLE CHANGES NEEDED TO EARLIER PACKAGE OVERALL. NORTHERLY WIND WILL BECOME MORE EAST LATER TONIGHT AHEAD OF FRONT AND MORE SOUTHEAST INTO TUESDAY AFTERNOON. DONT ANTICIPATE FRONT BECOMING ACTIVE AGAIN UNTIL LATE TUESDAY AFTERNOON/EVENING. KMSP...ISOLATED SHOWERS EARLY...BUT THE BULK OF THE ACTIVITY IS EXPECTED TO ARRIVE AFTER 06Z VCNTY OF THE AIRFIELD. THE THUNDER THREAT IS MOST PROBABLE BETWEEN 06Z AND 12Z AS THE LOW LEVEL JET INCREASES INTO THE REGION. NORTHERLY WINDS WILL SHIFT TO MORE EAST LATER TONIGHT...AND THEN GRADUALLY VEER TO MORE SOUTHEAST DURING THE DAY TUESDAY. /OUTLOOK/ WEDNESDAY...VFR/MVFR WITH SHRA/TSRA POSSIBLE EARLY. WINDS VARIABLE AT 5 KTS. THURSDAY...VFR WITH TSRA POSSIBLE. WINDS W/SW AT 5-10KTS. FRIDAY...VFR. WINDS NW 5-10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/DE
Hazardous weather outlook, Jul 23, 11:16 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1116 AM CDT MON JUL 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241630- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1116 AM CDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FROM SOUTH CENTRAL INTO WEST CENTRAL MINNESOTA. IF ANY ACTIVITY DOES OCCUR THIS AFTERNOON...IT WILL HAVE THE RISK OF PRODUCING LARGE HAIL IN EXCESS OF A QUARTER IN SIZE AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. TONIGHT...THUNDERSTORMS ARE EXPECTED TO EXPAND RAPIDLY IN COVERAGE...MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS... ALONG WITH A SMALL THREAT FOR HAIL AND STRONG STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AFTERNOON OF THIS WEEK. THE BEST CHANCES FOR THUNDERSTORMS LOOK TO BE TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT WORKS THROUGH THE AREA AND AGAIN THURSDAY AFTERNOON AS A STRONG UPPER LEVEL SYSTEM MOVES ACROSS THE REGION. AFTER A BRIEF BREAK FROM THE ACTIVE WEATHER FRIDAY NIGHT AND SATURDAY...THUNDERSTORM CHANCES WILL RETURN SATURDAY NIGHT INTO SUNDAY. THE BEST CHANCE FOR SEVERE WEATHER WITH ALL OF THIS ACTIVITY WILL COME WITH THE PASSAGE OF THE COLD FRONT WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 11:01 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1101 PM CDT MON JUL 23 2012 MNZ069-070-077-078-240430- DAKOTA-GOODHUE-RICE-SCOTT- 1101 PM CDT MON JUL 23 2012 AT 1059 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW MARKET. THIS STORM WAS MOVING EAST AT 35 MPH. HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... NEW MARKET. ELKO. CASTLE ROCK. NORTHFIELD. RANDOLPH. STANTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4457 9282 4435 9291 4451 9351 4468 9343 TIME...MOT...LOC 0401Z 287DEG 30KT 4457 9335 JRB
Special weather statement, Jul 23, 11:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1141 PM CDT MON JUL 23 2012 MNZ055-056-240530- CHIPPEWA-SWIFT- 1141 PM CDT MON JUL 23 2012 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CHIPPEWA AND SWIFT COUNTIES THROUGH 1230 AM CDT... AT 1140 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF APPLETON. THIS STORM WAS MOVING EAST AT 30 MPH. HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4538 9528 4513 9531 4521 9609 4539 9607 TIME...MOT...LOC 0441Z 274DEG 27KT 4529 9595 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:01 PM CDT | Special Weather Statement | MPX | Dakota | 29 min |
| Jul 23, 11:52 PM CDT | Special Weather Statement | MPX | Goodhue | 23 min |
| Jul 24, 12:04 AM CDT | Special Weather Statement | MPX | Kandiyohi | 41 min |
| Jul 24, 12:28 AM CDT | Special Weather Statement | MPX | Stevens | 32 min |
| Jul 24, 2:57 AM CDT | Special Weather Statement | MPX | Goodhue | 48 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.